South Dakota, 2005

Damaging Wind in South Dakota, September 12, 2005

September 12, 2005 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 12, 2:00 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Sep 12, 2:00 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT MON SEP 12 2005

.UPDATED DISCUSSION...

DUE TO SEVERE WEATHER THREAT...FIRE WEATHER FORECAST MAY NOT BE
AVAILABLE THIS AFTERNOON.

FOCUS TONIGHT IS POTENTIAL FOR SEVERE WEATHER AS UPPER WAVE LIFTING
NORTHEAST THROUGH THE CENTRAL PLAINS INTERACTS WITH SURFACE LOW
PRESSURE AND ASSOCIATED FRONTAL BOUNDARIES OVER THE FORECAST AREA
THIS EVENING. 19Z SURFACE ANALYSIS HAS BOUNDARY FROM LOW PRESSURE IN
CENTRAL NEBRASKA...NORTH TO A SECONDARY LOW NEAR K9V9. FROM HEAR...
WE HAVE TWO CONVERGENCE AREAS EXTENDING TO THE EAST...THE NORTHERN
MOST NORTH OF BKX AND MML INTO CENTRAL MN...AND THE SECOND EXTENDING
EAST-SOUTHEAST THROUGH FAR SOUTHEAST SD INTO NORTHERN IOWA. EXPECT
THIS TO BE THE MAIN FOCUSING POINT AS THE WAVE MOVES IN DURING THE
LATE AFTERNOON AND EVENING. WILL GO WITH HIGHEST EARLY EVENING POPS
OVER MOST OF OUR SD COUNTIES...SHIFTING INTO NORTHWEST IOWA DURING
THE LATE EVENING AS THE MAIN COOL FRONT PUSHES SOUTHEAST THROUGH THE
AREA...DIMINISHING AFTER MIDNIGHT AS THE BEST LIFT EXITS OUR AREA.
BRINGING SOME HIGHER POPS BACK INTO THE WEST...MAINLY FOR SOME LIGHT
SHOWER ACTIVITY IN THE COOLER AIR BEHIND THE FRONT LATER TONIGHT.

MODELS NOTABLY ETA/ETA12 HAVE BEEN SHOWING THIS LGT SHWR THREAT
CONTG NRN PART OF FCST AREA TUE MRNG IN ADDITION TO LINGRNG SHWRS
AND A FEW TSTMS SLWLY PULLING OUT OF NWRN IA AND ADJACENT AREAS.
WILL INCLUDE BOTH AREAS IN FCST...BUT EXPCT SUPPORT FOR BOTH SHUD BE
GONE BY 18Z. LO LVL MOISTR SHUD DVLP/KEEP SC/ST CLD DEC IN THRU MRNG
OVER FCST AREA WITH THESE CLDS DCRG BY MID/LATE AFTN. THEREAFTER
MAINLY MID CLDS PLUS SOME LO LVL MOISTR EXPCTD TO PREVENT SKIES
GOING TO MOCLR FOPR TUE NGT AND WED...SO THOSES PDS WILL START A
LONG STRING OF PTCLDYS IN FCST.

COOLER AIR OF COURSE WILL HAVE ITS GRIP ON AREA BY TUE WITH HI TEMPS
PRBLY CLOSE TO COOLR MET GUIDNCE UNDER CLD CVR. THEREAFTER VERY SLW
WARMNG ON HI TEMPS NEXT FEW DAYS...COOLR AT NGT FOR A CPL DAYS THEN
SLW WARMNG ON MINS.

TSTM CHC WE HAVE BEEN CARRYNG FOR WED NGT AND THU CONTS TO BE VERY
MARGNL WITH AT BEST WEAK SUPPORT SEEN NOW. 00Z CANADIAN AND ITS BIG
PCPN AREA OVER OUR SERN FCST AREA LOOKED SUSPICIOUS AND ON NEW
CANADIAN RUN IS NOT THERE...WELL WEAKR AND S OF AREA ANYWAY. BECAUSE
OF WEAK LIFT AND VERY WK WAA ASSOCD WITH WAVE MAINLY MOVG N OF
AREA...WILL KEEP SLGT CHC IN...PREFER TO LOOK AT IT AS 80 PCT
PROBABILITY OF NO RAIN. OTRW PTCLDY FCST WILL GNLY CONT.

BIGGER QSTNS ARISE FOR PCPN LAST 3 DAYS OF FCST PD...SAT SUN AND
MON. A WEAK WV SHOWN BY GFS CUD CONCEIVABLY TRIGGER A FEW SHWRS
SAT...AND MORE SIGNIFICANT UPR TROF MAY APPROACH THE AREA MON. HAVE
ELECTED TO KEEP PCPN OUTR FOR SAT AS WE HAVE BEEN CARRYING WITH
SUPPORT FAIRLY WEAK. HAVE ALSE KEPT OUT OF LAST DAY OF
FCST...MON...DUE TO VERY UNCERTAIN SPEED AND STRUCTURE OF ANY SYS
APPCHG. IN OTHER WORDS...MODELS ARE ALMOST CERTAIN TO PRESENT
CHANGING SOLNS NEXT SVRL RUNS. HAVE ELECTED TO GO WITH SOME COOLNG
FOR MON AFTER WARMUP THRU SUN...GFS SHOWING BROAD LOW S OF AREA
PROMOTING COOLER LOW LVL FLOW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

HACKER/WILLIAMS
Hazardous weather outlook, Sep 12, 10:40 AM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 AM CDT MON SEP 12 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1140 AM CDT MON SEP 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE
AREA LATE THIS AFTERNOON INTO THIS EVENING...ESPECIALLY EAST AND
SOUTH OF A LINE FROM TYNDALL AND SALEM IN SOUTH DAKOTA...TO
PIPESTONE AND WINDOM IN SOUTHWEST MINNESOTA. THIS INCLUDES ALL OF
NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA...AS WELL AS THE
YANKTON AND SIOUX FALLS AREAS IN SOUTHEAST SOUTH DAKOTA. IN THESE
AREAS... REDEVELOPMENT OF SCATTERED THUNDERSTORMS WILL BE
POSSIBLE AFTER 2 OR 3 PM... WITH THE THREAT OF HAIL TO SIZE OF
GOLF BALLS OR A LITTLE LARGER... ALONG WITH WIND GUSTS IN EXCESS
OF 60 MPH.

FARTHER TO THE NORTH AND WEST...SEVERE THUNDERSTORMS ARE ALSO
POSSIBLE...WITH HAIL TO QUARTER SIZE BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 12, 4:07 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
507 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             6 SW CAVOUR             44.31N 98.13W
09/12/2005  1.25 INCH        BEADLE             SD   PUBLIC

&&

HEITKAMP
Local storm report, Sep 12, 4:13 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             2 SE CAVOUR             44.35N 98.01W
09/12/2005  1.00 INCH        BEADLE             SD   TRAINED SPOTTER

            ALONG WITH 60 MPH WIND GUSTS.

&&

HEITKAMP
Local storm report, Sep 12, 4:17 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND GST     7 N IROQUOIS            44.47N 97.85W
09/12/2005  65 MPH           KINGSBURY          SD   TRAINED SPOTTER

            BRANCHES DOWN.

&&

HEITKAMP
Local storm report, Sep 12, 4:29 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             6 NNE BRUCE             44.52N 96.84W
09/12/2005  0.75 INCH        BROOKINGS          SD   TRAINED SPOTTER

&&

HEITKAMP
Local storm report, Sep 12, 4:51 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
551 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             ERWIN                   44.49N 97.44W
09/12/2005  2.50 INCH        KINGSBURY          SD   EMERGENCY MNGR

&&

HEITKAMP
Local storm report, Sep 12, 5:01 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
601 PM CDT MON SEP 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             6 ENE ERWIN             44.52N 97.33W
09/12/2005  1.75 INCH        KINGSBURY          SD   PUBLIC

&&

HEITKAMP

The radar

The Sioux Falls radar (KFSD), 97 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brookings

When
September 12, 5:21 PM CST
Where
Brookings County, 8 mi W of Bruce
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.433, -97.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474293.